Tweed-Byron police have issued a warning about a mystery drug that has left one man fighting for his life and saw 15 others hospitalised on the Gold Coast over the weekend.
The man in his early 20s, who was taken from the Islander Hotel in Surfers Paradise early on Sunday morning, is in a critical condition in intensive care at the Gold Coast University Hospital.
Another person also remains in hospital after the drug sickened 16 people when it was consumed at various locations in Surfers Paradise and Labrador on Friday and Saturday nights.
Tweed-Byron crime manager Brendan Cullen said that Byron Bay is ‘not immune from what is happening on the Gold Coast.’
‘If people are getting ill from the ingestion of narcotics on the Gold Coast there is every chance that the same batch… could be circulating in our area as well,’ he told ABC radio this morning.
Nicki Yazdi from the Byron Schoolies HUB said volunteers would be briefed about the new drug, believed to be ‘flakka’, which she said ‘does cause extreme psychosis’.
But she added that for most schoolies ‘alcohol is their drug of choice.’
Queensland Ambulance senior operations manager Stephen Burns said the man was hallucinating, non-compliant and aggressive when paramedics arrived.
‘Because of that problem of safety, our paramedics had to then give him some medication to help sedate him a little bit,’ Mr Burns said.
The ambulance service said there had been no further cases linked to the drug since the weekend.
All 16 of the patients are believed to have bad reactions to the same drug, which caused them to become aggressive, non-compliant and dangerous, leaving Queensland Premier Annastacia Palaszczuk stunned.
‘I’ve actually been completely shocked by this new drug that’s entering the Queensland market,’ Ms Palaszczuk said.
‘This drug, the doctors just do not know what they’re dealing with. Stay away, don’t touch it, don’t do drugs.’
Patients exhibited bizarre behaviour, including jumping on furniture and running into traffic, and one even ended up swimming in a canal.
‘People become super paranoid,’ Mr Burns said.
‘They become really susceptible to noise and they become very anxious.’
Police have warned toxicology tests to determine the exact nature of the drug could take weeks.
But there’s speculation the 16 took a stimulant made from Alpha-PVP, also known as flakka.
That drug – a crystalline white or pink substance resembling gravel – can be swallowed smoked, snorted, injected, or vaporised to produce the same psychoactive effects as methamphetamine and ecstasy.
Users report feelings of euphoria, an elevated body temperature and heart rate, jaw clenching and vomiting and the symptoms can last for hours.
The drug has been blamed for serious incidents in the US.
– with AAP
Fears yet again, and this is local journalism?
Tweed-Byron police have warned that a mystery drug has hospitalised one man fighting for his life and another 15 for treatment on the Gold Coast over the weekend.